Will The Pill Make Me Fat?
The advent of the birth control pill nearly 40 years ago enabled women to avoid unintended pregnancy and was a boon to the women's liberation movement. Today, the same desire to avoid an unwanted pregnancy is the primary reason women use birth control pills but many of these women are also blaming the pill for weight gain and water retention.
Weight Gain Is Not A Side-Effect Of The Birth Control Pill...
Recent research again shows that while some women are definitely affected by the hormonal changes induced by the pill, weight gain is not a "side effect" of taking the pill. There have been studies completed which compare oral contraceptives to injection birth control (Depo Provera) and those studies reveal that women on oral contraception, using high dosage pills, tend to gain just over five pounds in a year whereas women on the injection gain more than 6.5 pounds in the same period. Another comparison showed that only seven percent of women on oral contraceptives gained more than ten percent of body weight in a year, but 25 percent of women on injections gained the same amount of weight in the same period. It appears that women on oral contraception gain less weight than do women on birth control injections. Another interesting fact is that studies indicate women on low dose estrogen hormone based pills either lose weight or remain stable over a year of tracking.
However, Fluid Retention Can Be An Issue
High doses of estrogen do cause water retention, which can contribute to weight gain, especially if the pill has 50mcgm or more of estrogen. Estrogen stimulates chemicals in the kidneys that trigger sodium retention, which in turn causes fluid retention. A woman taking higher estrogen pills can step on the scale and see a weight increase due to this fluid retention. Naturally, the perception is, "I'm getting fat!" Studies completed on birth control pills of various levels of estrogen have confirmed that pills with less than 20mcgm of estrogen will reduce weight, 30mcgm with make no difference in weight or cause a small weight loss, while 50mcgm pills will cause fluid retention and weight gain.
Check In With A Health Professional To Be Sure The Pill Is Right For You
If there is a weight gain of more than five percent of body weight in a year's time, then a consult with a physician will help determine if the cause is insulin resistance or an abnormality in metabolizing glucose. Both of these issues can be exacerbated with use of the birth control pill. The combination pill, using both progestin and estrogen in low doses seems to have little effect on weight gain. However, pills containing norethindrone, such as Ortho Novum, may cause some weight gain in some women.
If weight gain and fluid retention are problematic, then a visit to the physician to discuss which birth control option is the most appropriate for the individual is in order.
Find out what other women have to say about the birth control pill and weight gain, in our birth control forum.